Font Size
A
A
A
2
...

Acetaminophen (Tylenol) Poisoning (cont.)

Acetaminophen (Tylenol) Poisoning Causes

Illness from acetaminophen overdose is caused primarily by liver damage.

  • Acetaminophen is primarily metabolized by the liver. Too much acetaminophen can overwhelm the way the liver normally functions.
  • If the liver is already damaged because of infection, alcohol abuse, or other illness, a person may be more susceptible to damage from acetaminophen overdose. For this reason, people with liver illnesses or people who chronically consume large amounts of alcohol should be particularly careful when taking acetaminophen and should consult their doctor prior to taking acetaminophen compounds. The US Food and Drug Administration (FDA) currently recommends that anyone consuming more than three alcoholic beverages per day should not take acetaminophen or other over-the-counter pain medications.
  • Long-term use of acetaminophen in recommended doses has not been shown to be harmful to the liver, even when combined with moderate (about one alcoholic beverage per day) alcohol consumption.
Medical Author:
Coauthor:

Must Read Articles Related to Acetaminophen (Tylenol) Poisoning

Alcoholism
Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Acetaminophen Poisoning (Tylenol):

Acetaminophen (Tylenol) Poisoning - Symptoms

What symptoms did you experience with acetaminophen poisoning?




Read What Your Physician is Reading on Medscape

Toxicity, Acetaminophen »

Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world; it is contained in more than 100 products.

Read More on Medscape Reference »


Medical Dictionary